Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 385, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2008, 4:39 PM MDT for Cherry County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 4:39 PM MDT (22:39 UTC)
- Expired
- Jul 28, 2008, 5:15 PM MDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2079 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 282239 SVRLBF NEC031-282315- /O.NEW.KLBF.SV.W.0385.080728T2239Z-080728T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 539 PM CDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 615 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELSMERE...OR 20 MILES NORTHEAST OF THEDFORD...AND MOVING NORTH AT 6 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELSMERE BY 600 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4227 10017 4215 10016 4207 10031 4216 10041 TIME...MOT...LOC 2239Z 202DEG 5KT 4216 10027 $$ MASEK
2 follow-up statements
000 WWUS53 KLBF 282256 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 556 PM CDT MON JUL 28 2008 NEC031-282315- /O.CON.KLBF.SV.W.0385.000000T0000Z-080728T2315Z/ CHERRY NE- 557 PM CDT MON JUL 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHEASTERN CHERRY COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELSMERE...OR 22 MILES NORTHEAST OF THEDFORD...MOVING NORTHEAST AT 7 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ELSMERE BY 605 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4227 10017 4215 10016 4207 10031 4216 10041 TIME...MOT...LOC 2257Z 223DEG 6KT 4218 10023 $$ MASEK
000 WWUS53 KLBF 282314 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 614 PM CDT MON JUL 28 2008 NEC031-282324- /O.EXP.KLBF.SV.W.0385.000000T0000Z-080728T2315Z/ CHERRY NE- 614 PM CDT MON JUL 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY WILL EXPIRE AT 615 PM CDT/515 PM MDT/... THE STORM HAS WEAKENED. NO ADDITIONAL SEVERE WEATHER IS EXPECTED IN THIS AREA. LAT...LON 4227 10017 4215 10016 4207 10031 4216 10041 TIME...MOT...LOC 2314Z 223DEG 6KT 4220 10020 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:45 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 1:45 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 245 PM CDT MON JUL 28 2008 ...FORECAST CHALLENGE IS PRECIPITATION CHANCES THROUGH WEDNESDAY NIGHT...THEN TEMPERATURES IN THE EXTENDED... .SYNOPSIS... H5 ANALYSIS THIS MORNING INDICATING LOW AMPLITUDE RIDGING ACROSS THE WEN HALF OF THE CONUS...WITH A TROF LIFTING OVER SRN ALBERTA AND SASKATCHEWAN. FURTHER SOUTH THE REMNANTS OF DOLLY WERE LOCATED OVER THE FAR WRN OK PANHANDLE. SURFACE ANALYSIS FROM 19Z INDICATING SURFACE LOW PRESSURE NEAR PHILIP SD...WITH A WARM FRONT EXTENDING NE FROM THIS FEATURE AND A DRYLINE EXTENDING SWWD INTO THE SWRN NEBRASKA PANHANDLE. MOSTLY CLEAR SKIES WERE PRESENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH CONVECTIVE CLOUDS PRESENT OVER THE FAR SOUTHWEST AND FAR NWRN PORTIONS OF THE CWA. .DISCUSSION... NEAR TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...MAIN FORECASTING CHALLENGE LIES WITH PRECIPITATION CHANCES TONIGHT ARISING FROM DISTURBANCES TO THE NORTH AND WEST...ALONG THE WITH THE REMNANTS OF DOLLY TO THE SOUTH. VIS SATELLITE IMAGERY THIS AFTERNOON INDICATING DOLLY WAS LOCATED ACROSS FAR SWRN KS WITH MOVEMENT TO THE NORTH NORTHEAST. ON THIS TRACK...PRECIPITATION ASSOCIATED WITH THIS FEATURE IS EXPECTED TO POSSIBLY CLIP THE SERN AND ERN ZONES LATER TONIGHT INTO EARLY TOMORROW. FURTHER NORTH...AN UPPER LEVEL DISTURBANCE CONTINUES TO LIFT ACROSS SWRN SD ATTM. THIS FEATURE IS EXPECTED TO MERGE WITH SURFACE LOW PRESSURE OVER SRN SD AND ONGOING CONVECTION. ONCE THESE FEATURES COME TOGETHER THIS EVENING...AN ORGANIZED AREA OF CONVECTION IS EXPECTED. MARGINAL SHEAR ACROSS NRN NEBRASKA TONIGHT WILL NOT BE FAVORABLE FOR WIDESPREAD SEVERE WEATHER...HOWEVER GIVEN THE LWR TO MID 70 DEW POINTS FEEDING THIS CONVECTION...AN ISOLATED STRONG TO MARGINALLY SEVERE STORM REMAINS A POSSIBILITY. FURTHER SOUTH OF THE SURFACE LOW INTO THE SWRN NEBRASKA PANHANDLE...A CONVERGENT BOUNDARY HAS SET UP FROM WEST OF VALENTINE...TO NEAR SIDNEY. UPPER LEVEL ENERGY CONTINUES TO LIFT EAST OUT OF THE CENTRAL ROCKIES OF COLORADO THIS AFTERNOON. ONCE THIS ENERGY APPROACHES THE CONVERGENT BOUNDARY...THUNDERSTORM INITIATION IS A GOOD POSSIBILITY. THIS LEADS TO THE QUESTION TONIGHT...HOW TO HANDLE PRECIPITATION CHANCES. ATTM THE BEST CHANCES WILL BE ACROSS THE FAR EAST (REMNANTS OF DOLLY). AND IN THE WEST AND NORTH ASSOCIATED WITH THE CONVERGENT BOUNDARY AND BACK BUILDING OF RESIDUAL CONVECTION ACROSS SOUTH DAKOTA. HAVE PASTED LOW CHANCE POPS FOR THESE LOCATIONS...WITH SLIGHT CHANCE POPS IN THE SOUTHWEST. TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS REMAIN IN THE FORECAST FOR LATE IN THE DAY ON TUESDAY...PARTICULARLY IN THE WESTERN AND CENTRAL ZONES. SERLY FLOW IS EXPECTED TO STRENGTHEN ON TUESDAY ACROSS THE HIGH PLAINS OF WYOMING AND COLORADO ENHANCING THE THETA E RIDGE IN THESE AREAS. AFTERNOON HEATING COUPLED WITH AN EMERGING DISTURBANCE WILL FIRE OFF CONVECTION BY MID AFTERNOON. THIS ACTIVITY HAS THE POTENTIAL OF BEING SEVERE INITIALLY WITH 30 TO 40 KTS OF BULK SHEAR OVER THE PANHANDLE AND FRONT RANGES OF CO AND WY. HOWEVER...AS THIS ACTIVITY MOVES EAST OFF OF THE PANHANDLE INTO THE EVENING...LESS FAVORABLE SHEAR AND A WEAK LOW LEVEL JET WILL LEAD TO ITS QUICK DEMISE TOWARD SUNSET. FINALLY FOR WEDNESDAY...H5 RIDGING WILL BEGIN TO BUILD INTO THE CENTRAL CONUS INCREASING MID LEVEL WAA DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ERN CWA. INITIAL INDICATIONS BY THE NAM THIS MORNING...FAVOR A STRONG CAP OVER ALL BUT THE NERN CWA. IF CONVECTION FIRES...THIS WILL BE THE MOST FAVORABLE LOCATION IN THE FORECAST AREA AS HIGHEST CAPE AND STRONGEST MID LEVEL WAA LOCATED HERE AS WELL. ONGOING FCST HAS THIS HANDLED WELL SO NO CHANGES MADE ATTM. LONG TERM (THURSDAY THROUGH MONDAY)...H5 HIGH OVER THE FOUR CORNERS...WILL BEGIN TO MIGRATE NEWD INTO THE CENTRAL PLAINS BY MIDWEEK. THIS FEATURE IS EXPECTED TO REMAIN STATIONARY ACROSS THE CENTRAL CONUS THROUGH THE END OF THE PERIOD. HOT TEMPERATURES AND DRY CONDITIONS WILL ACCOMPANY THIS FEATURE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH HIGH TEMPERATURES RUNNING 5 TO 15 DEGREES ABOVE NORMAL THROUGH THE PERIOD. WILL INTRODUCE POPS INTO THE SUNDAY NIGHT PERIOD IN THE NRN ZONES AS AN APPG JET STREAK LIFTS ACROSS THE DAKOTAS. && AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE NEXT 24 HOURS FOR KLBF AND KVTN. EXCEPTION WILL BE THIS EVENING WHEN/IF THUNDERSTORMS MOVE ACROSS THE TAF SITES. BEST CHANCES ARE FOR KVTN TO SEE MVFR OR POSSIBLY IFR CONDITIONS FROM HEAVY THUNDERSTORMS...SO HAVE INCLUDED A TEMPO GROUP FOR THIS MOST LIKELY OCCURRENCE. MORE UNCERTAINTY FURTHER SOUTH...FOR KLBF...SO HAVE HELD OFF ON A TEMPO GROUP BUT KEPT THE MENTION OF CB WITH CLOUDS. IF CONVECTION DOES NOT FORM AND MIX UP THE LOW LEVELS OF THE ATMOSPHERE...AS TEMPERATURES FALL OFF TONIGHT...STRATUS/FOG WILL HAVE TO BE MONITORED. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 28, 1:38 PM MDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT MON JUL 28 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-291945- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 238 PM CDT MON JUL 28 2008 /138 PM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK REGION TONIGHT. SEVERAL BOUNDARIES AND A WEAK DISTURBANCE WILL MOVE ACROSS THE AREA. A WEAKLY SHEARED ENVIRONMENT WILL LEAD TO MORE GARDEN VARIETY THUNDERSTORMS AND A LIMITED SEVERE WEATHER THREAT. LOCALLY SEVERE THUNDERSTORMS PRODUCING HAIL AND STRONG WINDS CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY AFTERNOON AND OVERNIGHT. AN ISOLATED SEVERE WEATHER CAN NOT BE RULED OUT ACROSS THE AREA. ON WEDNESDAY...AGAIN THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL NEBRASKA...NORTH OF A LINE FROM VALENTINE TO BURWELL. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:40 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 28 min |
| Jul 28, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, Thomas | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.